Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX

January 10, 2020Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 10, 2020, 5:07 PM CST for Burnet County, Llano County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 5:07 PM CST (23:07 UTC)
Expired
Jan 10, 2020, 5:45 PM CST
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 85 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 5:15 PM CSTHAIL 12 W Buchanan Dam, TX.
Jan 10, 5:15 PM CSTHAIL 12 W Buchanan Dam, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:30 PM CSTSevere Thunderstorm WatchSPC68 days

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS54 KEWX 102307
SVREWX
TXC053-299-110015-
/O.NEW.KEWX.SV.W.0002.200110T2307Z-200111T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
507 PM CST Fri Jan 10 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Llano County in south central Texas...
  Burnet County in south central Texas...

* Until 615 PM CST.

* At 507 PM CST, a severe thunderstorm was located over Stolz, or
  near Buchanan Dam, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burnet, Marble Falls, Kingsland, Bertram, Buchanan Dam,
  Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan
  Lake Village, Highland Haven, Inks Lake State Park, Watson,
  Bluffton, Lake Victor, Stolz, Joppa, Shady Grove, Lone Grove and
  Oatmeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3103 9790 3091 9783 3079 9796 3075 9798
      3059 9812 3050 9833 3050 9875 3092 9855
      3092 9842 3094 9841 3095 9845 3098 9844
      3101 9846 3103 9843
TIME...MOT...LOC 2307Z 231DEG 43KT 3078 9851 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMPSHIRE
2 follow-up statements
137 
WWUS54 KEWX 102332
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
532 PM CST Fri Jan 10 2020

TXC053-299-110015-
/O.CON.KEWX.SV.W.0002.000000T0000Z-200111T0015Z/
Llano TX-Burnet TX-
532 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR EASTERN LLANO AND BURNET COUNTIES...

At 532 PM CST, a severe thunderstorm was located near Lake Victor, or
9 miles north of Burnet, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Buchanan Dam, Gainesville,
Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan Lake Village,
Highland Haven, Inks Lake State Park, Watson, Oatmeal, Briggs, Lake
Victor, Mahomet, Sunnylane, Longhorn Cavern State Park and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3103 9790 3091 9783 3079 9796 3075 9798
      3059 9812 3050 9833 3050 9875 3066 9867
      3072 9851 3083 9846 3092 9842 3094 9841
      3103 9836
TIME...MOT...LOC 2332Z 239DEG 33KT 3089 9826 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMPSHIRE
476 
WWUS54 KEWX 102345
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CST Fri Jan 10 2020

TXC053-299-102355-
/O.CAN.KEWX.SV.W.0002.000000T0000Z-200111T0015Z/
Llano TX-Burnet TX-
545 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LLANO AND BURNET
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3103 9790 3091 9783 3079 9796 3075 9798
      3059 9812 3050 9833 3050 9875 3066 9867
      3072 9851 3083 9846 3092 9842 3094 9841
      3103 9836
TIME...MOT...LOC 2344Z 231DEG 43KT 3099 9811 

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:34 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 10, 3:34 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
334 PM CST Fri Jan 10 2020

.UPDATE...
SPC has issued a Severe Thunderstorm Watch for the area along and
east of a line from Llano to Kerrville to Pearsall until 10 pm.

&&

.PREV DISCUSSION... /ISSUED 247 PM CST Fri Jan 10 2020/

SHORT TERM (Tonight through Saturday Night)...
Upper air analysis this morning showed a deep trough from the Four
Corners to the Baja Peninsula. The flow over Texas was from the
southwest. At the surface, a cold front was stretched over West Texas
from the Panhandle to the Big Bend. Our CWA is in the warm sector
ahead of the front and winds are from the southeast. Temperatures
across the area ranged from the lower 70s to the lower 80s and
dewpoints were generally in the 60s. This warm, moist environment is
ripe for convective development. However, the morning sounding from
DRT had a strong cap at the top of the boundary layer. The has been
eroding to our north and northwest and we expect this continue as the
front moves to the east. Forecast soundings show 1500-2000 j/kg of
CAPE, 55-60 kts of 0-6 km wind shear, and mid- level lapse rates
around 8 C/km. We expect to see thunderstorms develop later this
afternoon and continue through the evening. With the conditions
mentioned above, some storms could be strong to severe. The most
likely threats will be strong wind gusts up to 70 mph and large hail
up to two inches. We expect storms to move into our north east area
by late afternoon and progress to the southeast reaching I-35 by
around 6 pm and be out of our CWA by around midnight.

Behind the front winds will become westerly to northwesterly
bringing drier, cooler air. Low temperatures Saturday will be 15 to
25 degrees cooler than Friday morning. Winds Saturday will be breezy
front the northwest. High temperatures will be near 20 degrees cooler
than Friday. Saturday night the surface high will move across North
Texas and turn the low level flow around to the southeast. Winds will
be light and skies will be clear leading to good radiational cooling
and another drop in temperatures of about 10 degrees.

LONG TERM (Sunday through Friday)...
With longwave troughing across the western United States during the
long term forecast, a series of northern Pacific shortwave troughs
rounding the base of the larger trough will eject into the Southern
Plains every 1-2 days next week. This will allow for a few cold
fronts to make runs towards the region. These disturbances look to
remain too far north to allow for any significant frontal intrusion
through mid-week, but should allow for a frontal boundary to reach
the region by Thursday. As a result, dry conditions areawide Sunday
will transition to some low daily rain chances east of Interstate 35
Monday through Wednesday as modified Gulf air moves back into the
region. This will also allow for temperatures to moderate from the
60s to low 70s on Sunday into the mid 70s to low 80s by Wednesday.
Rain chances Thursday will linger in the vicinity of the remnant
frontal boundary, which lift north of the region Friday. Expect highs
in the mid 50s to mid 60s behind the front Thursday with highs in
the mid 60s to low 70s by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  55  35  63  47 /  80   0   0   0   0
Austin Bergstrom Intl Airport  45  55  32  63  43 / 100   0   0   0   0
New Braunfels Muni Airport     48  57  34  65  46 / 100   0   0   0   0
Burnet Muni Airport            40  53  33  63  44 /  50   0   0   0   0
Del Rio Intl Airport           47  61  39  68  47 /  -    0   0   0   0
Georgetown Muni Airport        42  54  33  62  44 /  70   0   0   0   0
Hondo Muni Airport             45  63  34  68  44 /  20   0   0   0   0
San Marcos Muni Airport        46  57  32  64  44 / 100   0   0   0   0
La Grange - Fayette Regional   48  54  33  64  47 / 100   0   0   0  -
San Antonio Intl Airport       48  60  38  65  48 /  60   0   0   0   0
Stinson Muni Airport           48  61  38  66  49 /  70   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Oaks
Decision Support...YB
Hazardous weather outlook, Jan 10, 3:57 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 PM CST Fri Jan 10 2020

TXZ171>173-183>194-202>209-217>225-228-112200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Strong to severe storms will be possible this afternoon and
tonight for areas generally along and east of a Rocksprings to
Carrizo Springs line. The most favored areas for severe storms
will be east of a Llano to San Antonio to Pearsall line. The main
threat will be damaging wind gusts up to 70 mph and hail up to
two inches, however, isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible Saturday afternoon
across the western Edwards Plateau and Rio Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening east of
a Rocksprings to Carrizo Springs line.

In the hours before

Special weather statement, Jan 10, 3:37 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
337 PM CST Fri Jan 10 2020

TXZ171-186-188-189-102215-
Gillespie TX-Kerr TX-Llano TX-Kendall TX-
337 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR...GILLESPIE...LLANO
AND NORTHWESTERN KENDALL COUNTIES UNTIL 415 PM CST...

At 337 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Loyal Valley to near Hunt. Movement was
northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kerrville, Fredericksburg, Llano, Ingram, Hunt, Castell, Field Creek,
Kerrville-Schreiner Park, Tivydale, Rocky Hill, Waltonia, Baby Head,
Crabapple, Grapetown, Oxford, Cherry Spring, Enchanted Rock State
Natural Area, Cain City, Old Tunnel State Park and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3004 9884 2991 9952 2992 9952 3029 9943
      3029 9930 3050 9931 3050 9896 3092 9896
      3092 9855
TIME...MOT...LOC 2137Z 220DEG 35KT 3060 9901 3012 9933

HAMPSHIRE
Local storm report, Jan 10, 4:53 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             LLANO                   30.75N 98.67W
01/10/2020  U0.50 INCH       LLANO              TX   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Jan 10, 5:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 S LLANO               30.66N 98.68W
01/10/2020  E1.25 INCH       LLANO              TX   PUBLIC

            PUBLIC REPORT OF HALF DOLLAR SIZE HAIL SOUTH
            OF LLANO FROM FACEBOOK.

&&
Local storm report, Jan 10, 5:06 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             2 NW FREDERICKSBURG     30.29N 98.89W
01/10/2020  E0.70 INCH       GILLESPIE          TX   PUBLIC

            REPORT OF DIME SIZE HAIL WEST OF
            FREDERICKSBURG.

&&
Special weather statement, Jan 10, 5:06 PM CST, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
506 PM CST Fri Jan 10 2020

TXZ186-187-189-110000-
Kerr TX-Bandera TX-Kendall TX-
506 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BANDERA...SOUTHEASTERN
KERR AND NORTHWESTERN KENDALL COUNTIES UNTIL 600 PM CST...

At 505 PM CST, Doppler radar was tracking a strong thunderstorm over
Center Point, or 7 miles southeast of Kerrville, moving northeast at
50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medina, Kerrville, Comfort, Bandera, Tarpley, Cypress Creek, Camp
Verde, Center Point, Kerrville-Schreiner Park, Hill Country State
Natural Area and Lake Medina Shores.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3014 9882 2978 9892 2963 9901 2963 9933
      3014 9912
TIME...MOT...LOC 2305Z 215DEG 45KT 2996 9907

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:37 PM CSTSpecial Weather StatementEWXGillespie, Kerr, Llano38 min
Jan 10, 4:00 PM CSTSevere Thunderstorm WarningEWXGillespie, Llano75 min
Jan 10, 5:06 PM CSTSpecial Weather StatementEWXBandera54 min
Jan 10, 5:14 PM CSTSevere Thunderstorm WarningEWXBlanco, Gillespie61 min
Jan 10, 5:18 PM CSTTornado WarningEWXBurnet27 min
Jan 10, 5:26 PM CSTSevere Thunderstorm WarningEWXKendall, Kerr49 min
Jan 10, 5:35 PM CSTSpecial Weather StatementEWXMedina40 min
Jan 10, 5:42 PM CSTSevere Thunderstorm WarningEWXBandera, Medina63 min
Jan 10, 5:54 PM CSTSevere Thunderstorm WarningEWXKendall, Kerr51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.